|Interleukin-2 and New Meds??
Mar 31, 1999
Finally, a question for you that actually has to do with resistance testing and HIV treatment! Your opinion on the following questions would be greatly appreciated, as my partner and I have become quite confused about what do with so much information.
In August of 1998 my partner was infected. After the sexual encounter he went through seroconversion approximately 3 months later, in mid November. During seroconversion he became quite sick and upon finding out he was positive, went immediately to an infectious diseases specialist. His viral load (HIV RNA) was at 74,000 copies/mL and his Abs. CD4 at 428 (28% CD4 pos.lymph.). He immediately began DDI, D4T and Sustiva. In about five weeks, January 4, 1999, his viral load was undetectable (<400copies/mL) and his CD4 cells rose to 681 (34% CD4 pos. lymph.). On February 8, 1999 his CD4 count was at 828 (36% CD4 pos.) and his viral load was undetectable.
Now, to my questions. During Seroconversion, he had the virus he was infected with genotyped. To our dismay, he was told that he had a virus which has a high level of resistance to Saquinavir, medium level resistance to Nelfinavir and low resistance to Ritonoavir/indinavir. He was told the following codons were mutated: L90M, L63P, L101/R/V, and V82A/F/T. We were really scared by this, for obvious reasons, especially since he has never even been on any HIV meds. Since then, he has actively sought enrollment into various clinical studies involving IL-2, as he feels this may help him fight off the infection longer and better. In the last few days, he has been accepted to a study up at the NIH in which individuals which have been infected within the last 6 months will be randomized to receive IL-2, but everyone will be put on a 4 regimen therapy of Stavudine, Lamivudine, Indinavr and Sustiva, to compare the efficacy of a 4 drug therapy with and without IL-2. We are extremely torn over the issue of his "resistance" to proteas inhibitors, however. The Dr.'s up at the NIH believe that their 4-HAART alone may be superior to the 3-HAART he is currently on, and if he gets the IL-2 it may work even better. I am worried though that by putting him on a PI, he may quickly engender the virus with a biological advantage and subsequently have viral replication. Is my fear invalid or is this something we should look into. We have been told that the virus at the time of seroconversion does not necessarily predict resistance. I am confused by this and jepordizing his health at this point really concerns me. I guess my question is this: do you think it would be risky to start a 4 drug regimen so early, in addition to IL-2? We want to go for it but are scared by the notion of already comitting to the use of protease inhibitors. Also, do you think it is risky to start IL-2 so early? Ultimately, his health and life are great right now, and he wants to live as normal and long of a life as possible, but deciding what to do seems almost as challenging as dealing with the disease itself. ANY opinions and information you could provide would be greatly appreciated!
| Response from Dr. Holodniy
Your questions show a lot of thought and concern. The addition of indinavir will not hurt him at this point, but will probably have no affect against the virus that could be genotyped. It will add complexity to the regimen, in that the drug has to be given 2 tabs every 8 hours. Changing the ddI for 3TC will be OK. Any changes now are better because the viral load is undetectable, and less chance to develop resistance. I would go for the IL-2. Although the large long term studies have never been done, the data from Dr. Lane and colleagues at the NIH looks very good. MH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Bumps On Penis Could I Have Acute HIV Infection
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Coated Tongue After Oral Sex Worried I Have HIV
- Groin Pain After Barebacking Worried I Have HIV
- Itchy Vagina After Blowjob Sign Of HIV AIDS
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.